A McKean–Vlasov equation with positive feedback and blow-ups

Author: 

Hambly, B
Ledger, S
Søjmark, A

Publication Date: 

23 July 2019

Journal: 

Annals of Applied Probability

Last Updated: 

2021-06-24T00:45:36.79+01:00

Issue: 

4

Volume: 

29

DOI: 

10.1214/18-AAP1455

page: 

2338-2373

abstract: 

We study a McKean–Vlasov equation arising from a mean-field model of a particle system with positive feedback. As particles hit a barrier, they cause the other particles to jump in the direction of the barrier and this feedback mechanism leads to the possibility that the system can exhibit contagious blow-ups. Using a fixed-point argument, we construct a differentiable solution up to a first explosion time. Our main contribution is a proof of uniqueness in the class of càdlàg functions, which confirms the validity of related propagation-of-chaos results in the literature. We extend the allowed initial conditions to include densities with any power law decay at the boundary, and connect the exponent of decay with the growth exponent of the solution in small time in a precise way. This takes us asymptotically close to the control on initial conditions required for a global solution theory. A novel minimality result and trapping technique are introduced to prove uniqueness.

Symplectic id: 

952112

Submitted to ORA: 

Submitted

Publication Type: 

Journal Article